Parametric Raviart-Thomas elements for mixed methods on domains with curved surfaces

Fleurianne Bertrand, Gerhard Starke

Research output: Contribution to journalArticleAcademicpeer-review

12 Citations (Scopus)


The finite element approximation on curved boundaries using parametric Raviart-Thomas spaces is studied in the context of the mixed formulation of Poisson's equation as a saddlepoint system. It is shown that optimal-order convergence is retained on domains with piecewise Ck+2 boundary for the parametric Raviart-Thomas space of degree k ≥ 0 under the usual regularity assumptions. This extends the analysis in [F. Bertrand, S. Münzenmaier, and G. Starke, SIAM J. Numer. Anal., 52 (2014), pp. 3165-3180] from the first-order system least squares formulation to mixed approaches of saddle-point type. In addition, a detailed proof of the crucial estimate in three dimensions is given which handles some complications not present in the two-dimensional case. Moreover, the appropriate treatment of inhomogeneous ux boundary conditions is discussed. The results are confirmed by computational results which also demonstrate that optimal-order convergence is not achieved, in general, if standard Raviart-Thomas elements are used instead of the parametric spaces.

Original languageEnglish
Pages (from-to)3648-3667
Number of pages20
JournalSIAM Journal on Numerical Analysis
Issue number6
Publication statusPublished - 2016
Externally publishedYes


  • Interpolated boundaries
  • Mixed finite elements
  • Parametric finite elements
  • Raviart-Thomas spaces


Dive into the research topics of 'Parametric Raviart-Thomas elements for mixed methods on domains with curved surfaces'. Together they form a unique fingerprint.

Cite this